Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Could this be shingles
Jun 1, 2001

I recent discovered a small group of what appeared to be insect bites in on the left side of my back all grouped together. I treated them with a topical antibiotic and with benadryl cream. This seemed to take care of it but found several more small individual marks or what appeared to be bites several days later on my stomach. Now, from my left side across the front of my chest and stomach my skin, at times, feels like its on fire but there is no rash. I have had some low-grade fever over the last several days and this burning sensation on the skin appears to be waning. My CD4 count is at 350 and my viral load is at 103,000. Could this be a prelude of an outbreak of shingles? I have had them before, many years ( 11 years ) ago and seem to recall somewhat the same symptoms but resulted in many more lesions. I was recently on Kaletra, Hivid and Zerit but tossed that bag of tricks in the toilet because of the terrible side effects. My physician and I are currently waiting on the results of a GART (sp) test to see if I still have no resistance to a prior therapy of drugs. regardless of whether a good or bad decision on my part, if this is shingles and at my current CD4 count, what can I expect or should I anticipate with regard to the onset of any or various OI's? If I may, one other question? I have for several years had problems with swelling in my feet. Recently, within the last several months I have developed severe bruising and spots on my feet that look like black and blue marks and at times my feet are so severely swollen that I cannot get shoes on my feet. I am assuming the bruising and the sore bumps that have appeared above my ankles are being caused by the force I use to get my shoes on. I do take a lot of ibuprofen for fevers, aches and swelling in my lymph nodes and believe the edema is being caused by the over use of ibuprofen. What can I do about the bruising and the brown marks all over my feet and my ankles as this does not go away when the swelling does. Sorry for so many questions at once. I have been HIV+ now going on 16 years and am beginning to worry about what other ailments might appear if we cannot stop the advance of the virus. I would like to be prepared to try to maintain some quality of life for as long as I can. Thank you and your colleagues so very much for the time and attention you provide to those of us who have a want or need to know. If it is of any consequence, truly your knowledge and compassion are a source of comfort to many of us. Thank you.

Response from Dr. Feinberg

Your problem does indeed sound like shingles, and the burning discomfort you're experiencing is probably "post-herpetic neuralgia"-- a fancy way of saying pain that is a residual effect of a herpesvirus infection (shingles is caused by a virus in the herpes family). Life-threatening OIs don't usually occur until CD4 cells are substantially lower than 200, but other annoying problems can occur between 200-350 CD4 cells. I think it's a good idea to find a 'cocktail' that you can tolerate.

I don't know what is causing the swelling and bruises on your feet. It doesn't sound like an HIV-specific problem. I urge you to talk to your doctor about this (and anything else that is troubling you). Good luck!


Previous
blood?
Next
friend (crewman) with HIV & TB

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement